Tuberculosis reactivation during anti-TNF-alpha therapy paradoxically worsened following reconstitution of pathogen-specific immune responses after cessation of TNFα antagonist treatment and initiation of anti-bacillary therapy. We report the case of a 46-year-old woman who was prescribed a tumor necrosis factor blocker (anti-TNF) for a relapse of Behçet's disease. The patient developed pulmonary miliary tuberculosis following the reactivation of latent tuberculosis, despite a normal pre-therapeutic work-up. Discontinuation of anti-TNF and initiation of anti-bacillary drugs triggered a paradoxical tubercular reaction (PTR). The diagnosis of paradoxical reaction to anti-tuberculosis drugs was evoked by the clinical and biological deterioration and the appearance of miliary cerebral tuberculosis and cerebral venous thrombosis after a period of clinical improvement. Although this phenomenon has been documented, it represents a major challenge for clinicians. The peculiarity of this case lies in its association with a macrophagic activation syndrome (MAS) with hepatic involvement, retained on clinical-biological and histological criteria. The overlap between MAS and PTR makes it difficult to diagnose these two entities with certainty. The patient responded favorably to moderate-dose systemic corticosteroid therapy with progressive degression, and the reintroduction of anti-tuberculosis drugs.This work aims to highlight the importance of close monitoring of TB patients on anti-TNFα therapy for early diagnosis and management of complications to improve the prognosis of these complex patients.
No takes yet. Share an insight, caveat, or question.
ATMANI et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: